Liver transplantation (LT) is a challenging surgery performed on patients with complex physiology profiles, complicated by multi-system dysfunction. It represents the treatment of choice for end-stage liver disease. The procedure is performed under general anaesthesia, and a successful procedure requires an excellent understanding of the patho-physiology of liver failure and its implications. Despite advances in knowledge and technical skills and innovations in immunosuppression, the anaesthetic management for LT can be complicated and represent a real challenge. Monitoring devices offer crucial information for the successful management of patients. Hemodynamic instability is typical during surgery, requiring sophisticated invasive monitoring. Arterial pulse contour analysis and thermo-dilution techniques (PiCCO), rotational thromboelastometry (RO-TEM), transcranial doppler (TCD), trans-oesophageal echocardiography (TEE) and bispectral index (BIS) have been proven to be reliable monitoring techniques playing a significant role in decision making. Anaesthetic management is specific according to the three critical phases of surgery: pre-anhepatic, anhepatic and neo-hepatic phase. Surgical techniques such as total or partial clamping of the inferior vena cava (IVC), use of venovenous bypass (VVBP) or portocaval shunts have a significant impact on cardiovascular stability. Post reperfusion syndrome (PRS) is a significant event and can lead to arrhythmias and even cardiac arrest.
The majority of oral ingestion of caustic material by adults is intentional, and the aftermath varies widely with potentially fatal results. Injuries range from superficial burns of facial and oropharyngeal structures to extensive necrosis of the gastrointestinal tract. Management focuses on the identification of the ingested substance and prompt treatment and supportive care of the multiple complications stemming from the ingestion. Complications following caustic ingestion include both immediate and long term.
A fifty-seven-year-old man presented following intentional ingestion of drain cleaner. The patient was intubated and underwent emergent esophagogastroduodenoscopy [EGD], which revealed extensive damage to his oesophagus and stomach. He survived his initial injury but had a prolonged hospital course and ultimately died after developing tracheoesophageal and bronchooesophageal fistulas which were too extensive for surgical repair.
The sequelae of caustic ingestion can be minor or severe, both immediate and delayed. Despite appropriate prompt management and supportive care, patients may die as a result of the initial injury or subsequent complications.
Superior vena cava syndrome is one of the more serious complications of central venous catheter insertion. Drug interactions of administered drugs used in association with these catheters can lead to formation of precipitations and consequently thrombus formation. These interactions can be either anion-cation or acid-base based and more commonly present in clinical practice than expected.
The case of a 31-year old female who was admitted to an intensive care unit with an intracranial haemorrhage, is presented. Occlusion of the superior vena cava was caused by a drug-induced thrombus, formed by the precipitation and clotting of total parenteral nutrition and intravenous drugs. Given the nature of the thrombus and a recent intracranial haemorrhage, the patient was treated with a central thrombectomy supported by a heparin-free extracorporeal membrane oxygenation.
Knowledge of drug interactions is crucial in order to heighten awareness for the dangers of concomitant drug administration, especially in combination with total parenteral nutrition in critically ill patients.
Aconite is one of the most toxic known herbs, widely used for centuries as an essential Chinese medicine, but also for deliberate poisoning throughout history. Clinically indicated in herbal medicine for a range of ailments from headaches to muscle spasm, unfortunately the narrow therapeutic window may lead to a range of toxic presentations. The mechanism of action of the pharmacologically active compounds in Aconite relate to the activation of voltage gated sodium channels within a range of tissue including myocardial, neuronal and smooth muscle leading to persistent cellular activity.
We report on a rare case of a fifty year old male with intentional aconite overdose presenting with refractory cardiovascular instability from persistent life threatening arrhythmias, respiratory failure and seizure activity.
An overview of Aconite, its history, pharmacological effects, treatment of overdose and outcomes is presented.
Very few reports exist on serious cardiac complications associated with intake of serotonin-noradrenaline reuptake inhibitors. This paper describes and discusses the case of a patient who ingested a dose of 17.5 g venlafaxine. She developed a full serotonergic syndrome leading to multi-organ failure, including refractory cardiovascular shock, which was managed by early implantation of an extracorporeal life support (ECLS) system as a bridging strategy. This intervention was successful and resulted in full recovery of the patient.
Peptic mucosal damage induced by acute stress is a serious cause of morbidity and mortality in critically ill patients. The study aimed to investigate the protective, antioxidant and anti-inflammatory effects of pretreatment with Chios mastic gum (CMG), a traditionally consumed herbal resin naturally deriving from the trunk of Pistacia Lentiscus var. Chia compared to Omeprazole, a standard medication used in the prevention and treatment of gastritis, against the effects of cold restraint stress (CRS) in rat gastric and colonic mucosa.
Twenty-one male Wistar rats were randomly assigned to three groups: Control (C), Omeprazole (O), and CMG (M), according to the pre-treatment regime, and were subjected to CRS at 40C for 3 hours. The gastric and colonic mucosal lesions were histologically assessed. ELISA measured blood concentrations of TNF-α, IL-1β, peroxidase, superoxide dismutase (SOD) and total antioxidant capacity (TEAC).
In both groups, O and M, gastric mucosal hyperemia, haemorrhagic infiltration and mucosal oedema, as well as colonic mucosal hyperaemia and haemorrhagic infiltration were significantly reduced compared to the controls (p<0.05). No significant differences were observed between Groups O and M. TNF-α levels were significantly lower in group M compared to Group O (p=0.013). IL-1β levels were significantly depressed in groups M and O compared to control (p≤ 0.001). The activity of both peroxidase and SOD enzymes decreased in group M compared to group O (p= 0.043 and p=0.047 respectively) and the control (p=0.018 and p< 0.001 respectively).
The natural Chios mastic gum is a promising nutritional supplement with protective properties to the peptic mucosa against CRS, exerting anti-inflammatory and antioxidant effects.
Introduction: Brugada syndrome represents the clinical manifestation of a rare disease with genetic etiology. The syndrome is characterized by ventricular dysrhythmias associated with syncope or sudden cardiac death in the lack of any structural cardiac disease. The diagnosis of Brugada syndrome is established if a type 1 electrocardiographic (ECG) pattern of ST-segment and QRS morphology is present, in association with certain clinical manifestations and/or familial history.
Case presentation: A 31-year-old male patient, without any medical history, presented in the emergency department (ED) of a clinical center. His only complaints consisted in palpitations, chest discomfort, and emotional stress related to the recent death of his wife. Earlier on the same day, his wife, a 25-year-old female was brought via emergency medical services (EMS) to the ED after presenting ventricular fibrillation. The female patient presented a long term history of chest pain and one year prior to this episode she presented idiopathic ventricular fibrillation, for which she had undergone implantation of an automated cardioverter defibrillator. As the couple were cousins, the EMS specialist suspected the presence of a familial cardiac disorder. The electrocardiogram of the male patient revealed a coved-type ST-segment elevation of 4 mm in leads V1–V3 compatible with type 1 Brugada syndrome.
Conclusion: In case of Brugada syndrome, a genetic disorder associated with increased risk of SCD, the patient's first-degree relatives should be investigated as well, in order to identify the presence of the syndrome and to prevent SCD. As the sole established effective therapeutic measure for patients diagnosed with Brugada syndrome, ICD implantation should be considered in order to decrease the risk of syncope and SCD. This case is particular because a rare disease with familial etiology was identified in both husband and wife, who were cousins.